Alert archive / Alaska / Red Flag Warnings in 2009

Red Flag Warning 9, NWS Anchorage, AK

May 20, 2009

NWS Anchorage, AK issued this red flag warning at May 20, 2009, 7:49 AM AKDT. It took effect at May 20, 2009, 3:00 PM AKDT. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2009, 7:49 AM AKDT (15:49 UTC)
In effect from
May 20, 2009, 3:00 PM AKDT
Expired
May 21, 2009, 10:00 PM AKDT
In force
31 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

634 
WWAK61 PAFC 201549
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
749 AM AKDT WED MAY 20 2009


AKZ111-211600-
/X.NEW.PAFC.FW.W.0009.090520T2300Z-090522T0600Z/
MATANUSKA VALLEY-
749 AM AKDT WED MAY 20 2009

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM
AKDT THURSDAY FOR STRONG WIND IN THE MATANUSKA VALLEY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM
AKDT THURSDAY. 

SOUTHEAST WINDS GUSTING TO 25 MPH WILL DEVELOP MID TO LATE THIS
AFTERNOON IN THE MATANUSKA VALLEY WITH THE STRONGEST WINDS THROUGH
THE KNIK RIVER VALLEY AND PALMER. WINDS WILL QUICKLY DIMINISH MID
EVENING. RELATIVE HUMIDITIES WILL DROP TO 20 TO 25 PERCENT DURING
THE AFTERNOON AND THEN QUICKLY RECOVER TO 40 TO 60 PERCENT BY LATE 
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$

AKZ141-211600-
/X.NEW.PAFC.FW.W.0009.090521T0000Z-090522T0600Z/
COPPER RIVER BASIN-
749 AM AKDT WED MAY 20 2009

...RED FLAG WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM
AKDT THURSDAY FOR LOW HUMIDITY IN THE COPPER RIVER BASIN...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM
AKDT THURSDAY. 

A VERY DRY AIRMASS HAS ESTABLISHED ITSELF ACROSS THE REGION.
HUMIDITY VALUES IN THE MID TEENS ARE EXPECTED LATE THIS AFTERNOON
THROUGH EARLY THIS EVENING. HUMIDITIES WILL RECOVER OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
4 follow-up statements
956 
WWAK61 PAFC 210043
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
443 PM AKDT WED MAY 20 2009

AKZ111-220045-
/X.CON.PAFC.FW.W.0009.000000T0000Z-090522T0600Z/
MATANUSKA VALLEY-
443 PM AKDT WED MAY 20 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THURSDAY
FOR STRONG WIND IN THE MATANUSKA VALLEY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THURSDAY. 

SOUTHEAST WINDS GUSTING TO 25 MPH WILL DEVELOP MID TO LATE THIS
AFTERNOON IN THE MATANUSKA VALLEY WITH THE STRONGEST WINDS
THROUGH THE KNIK RIVER VALLEY AND PALMER. WINDS WILL QUICKLY
DIMINISH MID EVENING. RELATIVE HUMIDITIES HAVE ALREADY FALLEN IN THE 20
TO 30 PERCENT RANGE THIS AFTERNOON BUT WILL QUICKLY RECOVER TO 40
TO 60 PERCENT BY LATE EVENING. SIMILAR CONDITIONS WILL EXIST
TOMORROW AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$

AKZ141-220045-
/X.CON.PAFC.FW.W.0009.000000T0000Z-090522T0600Z/
COPPER RIVER BASIN-
443 PM AKDT WED MAY 20 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THURSDAY
FOR LOW HUMIDITY IN THE COPPER RIVER BASIN...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THURSDAY. 

A VERY DRY AIRMASS HAS ESTABLISHED ITSELF ACROSS THE REGION.
HUMIDITY VALUES IN THE MID TEENS ARE BEING EXPERIENCED THIS
AFTERNOON AND LAST THROUGH THIS EVENING. HUMIDITIES WILL RECOVER
OVERNIGHT. SIMILAR CONDITIONS WILL EXIST TOMORROW AFTERNOON AND
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
147 
WWAK61 PAFC 211540
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
740 AM AKDT THU MAY 21 2009

AKZ111-220600-
/X.CON.PAFC.FW.W.0009.000000T0000Z-090522T0600Z/
MATANUSKA VALLEY-
740 AM AKDT THU MAY 21 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS
EVENING FOR STRONG WINDS IN THE MATANUSKA VALLEY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS
EVENING. 

SOUTHEAST WINDS GUSTING 20 TO 30 MPH WILL DEVELOP MID TO LATE
THIS AFTERNOON IN THE MATANUSKA VALLEY WITH THE STRONGEST WINDS
THROUGH THE KNIK RIVER VALLEY AND PALMER. WINDS WILL QUICKLY
DIMINISH MID EVENING. RELATIVE HUMIDITIES THIS AFTERNOON ARE
EXPECTED TO BE AS LOW AS 22 PERCENT BUT WILL QUICKLY RECOVER BY
LATE EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. IT IS DIRECTED TOWARD FIRE AGENCIES...AND THROUGH
THEM TO THE PUBLIC.

&&

$$

AKZ141-220600-
/X.CON.PAFC.FW.W.0009.000000T0000Z-090522T0600Z/
COPPER RIVER BASIN-
740 AM AKDT THU MAY 21 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS
EVENING FOR STRONG WINDS AND LOW HUMIDITY IN THE COPPER RIVER BASIN...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS
EVENING. 

SOUTH WINDS GUSTING 20 TO 30 MPH ARE EXPECTED TO DEVELOP THIS
AFTERNOON. ALONG WITH THE STRONG SOUTHERLY WINDS RELATIVE
HUMIDITIES ARE EXPECTED TO BE AS LOW AS 15 PERCENT. WINDS WILL
DIMINISH AND RELATIVE HUMIDITIES WILL RECOVER BY LATE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT.  IT IS DIRECTED TOWARD FIRE AGENCIES...AND THROUGH
THEM TO THE PUBLIC.

&&

$$
577 
WWAK61 PAFC 211608
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
808 AM AKDT THU MAY 21 2009

AKZ101-220600-
/X.EXB.PAFC.FW.W.0009.090521T2200Z-090522T0600Z/
ANCHORAGE-
808 AM AKDT THU MAY 21 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
AKDT THIS EVENING FOR STRONG WINDS ALONG THE ANCHORAGE HILLSIDE...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
AKDT THIS EVENING. 

STRONG SOUTHEAST WINDS GUSTING AROUND 40 MPH ARE EXPECTED ALONG
THE ANCHORAGE HILLSIDE THIS AFTERNOON AND EVENING. RELATIVE
HUMIDITIES ARE ALSO EXPECTED TO DROP AS LOW AS 28 PERCENT THIS
AFTERNOON. WINDS WILL DIMINISH AND RELATIVE HUMIDITIES WILL
RECOVER LATE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. IT IS DIRECTED TOWARD FIRE AGENCIES...AND THROUGH
THEM TO THE PUBLIC.

&&

$$

AKZ111-220600-
/X.CON.PAFC.FW.W.0009.000000T0000Z-090522T0600Z/
MATANUSKA VALLEY-
808 AM AKDT THU MAY 21 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS
EVENING FOR STRONG WINDS IN THE MATANUSKA VALLEY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS
EVENING. 

SOUTHEAST WINDS GUSTING 20 TO 30 MPH WILL DEVELOP MID TO LATE
THIS AFTERNOON IN THE MATANUSKA VALLEY WITH THE STRONGEST WINDS
THROUGH THE KNIK RIVER VALLEY AND PALMER. WINDS WILL QUICKLY
DIMINISH MID EVENING. RELATIVE HUMIDITIES THIS AFTERNOON ARE
EXPECTED TO BE AS LOW AS 22 PERCENT BUT WILL QUICKLY RECOVER BY
LATE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. IT IS DIRECTED TOWARD FIRE AGENCIES...AND THROUGH
THEM TO THE PUBLIC.

&&

$$

AKZ141-220600-
/X.CON.PAFC.FW.W.0009.000000T0000Z-090522T0600Z/
COPPER RIVER BASIN-
808 AM AKDT THU MAY 21 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS
EVENING FOR STRONG WINDS AND LOW HUMIDITY IN THE COPPER RIVER BASIN...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS
EVENING. 

SOUTH WINDS GUSTING 20 TO 30 MPH ARE EXPECTED TO DEVELOP THIS
AFTERNOON. ALONG WITH THE STRONG SOUTHERLY WINDS RELATIVE
HUMIDITIES ARE EXPECTED TO BE AS LOW AS 15 PERCENT. WINDS WILL
DIMINISH AND RELATIVE HUMIDITIES WILL RECOVER BY LATE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT.  IT IS DIRECTED TOWARD FIRE AGENCIES...AND THROUGH
THEM TO THE PUBLIC.

&&

$$
170 
WWAK61 PAFC 220547
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
947 PM AKDT THU MAY 21 2009



AKZ101-220700-
/X.EXP.PAFC.FW.W.0009.000000T0000Z-090522T0600Z/
ANCHORAGE-
947 PM AKDT THU MAY 21 2009

...RED FLAG WARNING WILL EXPIRE AT 10 PM AKDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 10 PM AKDT THIS EVENING. 


$$

AKZ111-220700-
/X.EXP.PAFC.FW.W.0009.000000T0000Z-090522T0600Z/
MATANUSKA VALLEY-
947 PM AKDT THU MAY 21 2009

...RED FLAG WARNING WILL EXPIRE AT 10 PM AKDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 10 PM AKDT THIS EVENING. 


$$

AKZ141-220700-
/X.EXP.PAFC.FW.W.0009.000000T0000Z-090522T0600Z/
COPPER RIVER BASIN-
947 PM AKDT THU MAY 21 2009

...RED FLAG WARNING WILL EXPIRE AT 10 PM AKDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 10 PM AKDT THIS EVENING. 


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 20, 5:00 AM AKDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 20, 5:00 AM AKDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT WED MAY 20 2009

.MODEL DISCUSSION...
MODELS IN REASONABLY GOOD AGREEMENT THROUGH 12Z SAT. NAM PREFERRED
THROUGH 00Z FRI DUE TO BETTER RESOLUTION OF GULF OF ALASKA LOW
CENTERS. SREF PREFERRED 06Z FRI THROUGH 12Z SAT.

UNFORTUNATELY OPERATIONAL RUN OF THE 00Z GFS IS DEFINITELY AN OUTLIER
SOLUTION COMPARED TO ENSEMBLE SOLUTION. RUN TO RUN CONSISTENCY IS
ALSO POOR. THUS HIGH UNCERTAINTY IN THE MID AND LONG RANGE. MINIMAL
CHANGES MADE TO THE FORECAST PACKAGE BEYOND FRIDAY NIGHT PERIOD.

.UPPER LEVELS...
UPPER LEVEL CUT OFF HIGH CENTER HOLDS OVER NORTHERN YUKON TERRITORY
THROUGH THURSDAY NIGHT. UPPER LEVEL CUT OFF LOW OVER KUSKOKWIM DELTA
PUSHES SOUTHWESTWARD INTO THE NORTH PACIFIC SOUTH OF KODIAK ISLAND BY
FRIDAY MORNING. UPPER LEVEL RIDGING OVER THE BERING SEA GRADUALLY
BREAKS DOWN BY FRIDAY MORNING. ZONAL FLOW DEVELOPS ACROSS THE
ALEUTIANS THURSDAY AND THURSDAY NIGHT.

.SURFACE FEATURES...
DISSIPATING OCCLUDED FRONT EXTENDS FROM KUSKOKWIM VALLEY...ACROSS THE
SEWARD PENINSULA AND INTO THE GULF OF ALASKA AND NORTHERN BERING SEA.
A 1015 MB LOW ALONG THE FRONTAL BOUNDARY ABOUT 100 MILES SOUTH OF
SEWARD WILL DRIFT EASTWARD AND DISSIPATE BY LATE THURSDAY NIGHT.

A RIDGE OF HIGH PRESSURE WILL BUILD ALONG THE NORTH GULF COAST DURING
THE DAY TODAY. DIURNAL HEATING TODAY WILL SERVE TO STRENGTHEN THIS
FEATURES DEVELOPMENT. MODELS LIKELY UNDER DOING THE PRESSURE GRADIENT
ALONG OVER SOUTHCENTRAL ALASKA FOR THIS AFTERNOON AND EVENING.

SHALLOW THERMAL TROUGH OF LOW PRESSURE EXTENDS ACROSS INTERIOR ALASKA
AND WILL BE THE FOCUS OF WEAK CONVECTION TODAY AND TOMORROW.

OUT WEST...THE WARM FRONT OVER THE WESTERN BERING SEA WILL PUSH EAST
AND NORTHEASTWARD TODAY AND IS PROGGED TO BECOME NEARLY STATIONARY
OVER THE CENTRAL BERING AND EASTERN ALEUTIANS BY LATE THU NIGHT.

.SHORT TERM FORECAST...
FIRE WEATHER CONCERNS...SLIGHTLY COOLER AND MOISTER TODAY THANKS TO
INCREASED CLOUD COVER. HOWEVER TIGHTENING PRESSURE GRADIENT ACROSS
MUCH OF SOUTHCENTRAL IS LIKELY TO RESULT IN GUSTY SOUTH AND SOUTHEAST
WINDS THROUGH CHANNELED AREAS. RED FLAG CONDITIONS LIKELY AGAIN TODAY
IN THE MATANUSKA VALLEY.

CONVECTION...AIRMASS OVER SOUTHWESTERN AND SOUTHCENTRAL IS UNSTABLE
BUT CONVECTIVE DEVELOPMENT WILL BE LIMITED DUE TO A LACK OF AVAILABLE
MOISTURE IN MOST AREAS. BEST CHANCES FOR SHOWER DEVELOPMENT WILL
ALONG THE EDGE OF THE OLD FRONTAL BOUNDARY IN THE KUSKOKWIM DELTA...
SOUTHERN KUSKOKWIM VALLEY...AND KENAI PENINSULA ZONES. RAIN SHOWERS
MAY BE MIXED WITH SNOW AT TIMES IN THE MORNING IN THE DELTA.

BERING SEA AND ALEUTIANS...WIDESPREAD LIGHT RAIN ALONG AND AHEAD OF
ADVANCING WARM FRONT. SCATTERED RAIN SHOWERS ELSEWHERE.

.LONG TERM FORECAST...
SOUTHCENTRAL ALASKA AND THE SOUTHWESTERN MAINLAND...THERMAL TROUGH
OVER INTERIOR ALASKA INTENSIFIES. LIKELIHOOD OF CONVECTIVE SHOWERS
AND THUNDERSTORMS INCREASES AS THE WEEKEND APPROACHES.
OUT WEST...COLD FRONT MOVES INTO WESTERN BERING SEA AND WESTERN
ALEUTIANS LATE THURSDAY NIGHT OR FRIDAY MORNING. SCATTERED RAIN AND
SNOW SHOWERS ALONG AND BEHIND THE FRONT.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...SMALL CRAFT ADVISORY 172 175 176 185
FIRE WEATHER...ZONE 111.

ASB MAY 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:00 PM AKDTSmall Craft AdvisoryAFC3 days
May 20, 4:00 AM AKDTSmall Craft AdvisoryAFC3 days

Nearby

Red Flag Warnings in Alaska, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.